Wisconsin, 2017Hail and Damaging Winds in Wisconsin, May 15, 2017
May 15, 2017 · NWS ARX · 14 events in 4 counties and zones
Two rounds of thunderstorms moved across western Wisconsin on May 15th. The first formed in the afternoon and dropped some dime sized hail across portions of Juneau County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $378,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two rounds of thunderstorms moved across western Wisconsin on May 15th. The first formed in the afternoon and dropped some dime sized hail across portions of Juneau County. A lightning strike from this first round of storms ignited a fire at a care facility in Holmen (La Crosse County). The second round moved across Grant County during the evening hours with 60 to 65 mph winds and some dime sized hail. A 68 mph wind gust occurred in Cuba City. The winds damaged roofs on a church in Tennyson and a school in Cuba City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 15, 11:24 AM CST, 1 hour 6 minutes earlier.
Area forecast discussion, May 15, 11:24 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1224 PM CDT Mon May 15 2017
.SHORT TERM...(Today through Wednesday Night)
Issued at 300 AM CDT Mon May 15 2017
High Impact Weather Potential: Several rounds of showers and
thunderstorms appear increasingly likely today through Wednesday
evening. While some uncertainty remains with regard to overall
coverage and placement of storms during any particular period, some
risk for severe storms appears possible this afternoon and tonight,
and again on Wednesday, with a low end risk for maybe some heavy
rainfall tonight as well.
Weekend's over, and lots to look at as we head through the first
half of the new work week. Early morning analysis places pronounced
mid level ridging directly overhead early this morning, ahead of
deeper western CONUS troughing, with a notable upper wave digging
southward off the California coast (our system for Wednesday). At
the surface, a stationary boundary is laid out just west of the
Mississippi River as of 06Z, tied to a remnant weak lee cyclone over
southwest Minnesota, with that feature expected to gradually
redevelop into a warm front somewhere over central Iowa this
afternoon as stronger height falls over the central High Plains aid
in redevelopment of lee cyclogenesis over eastern Colorado. It is
that boundary and the interaction of increasing moisture and low
level jet forcing that will have a big impact on convective
evolution over our area through early Tuesday morning, and while
details are becoming a little more clear, there do remain plenty of
forecast challenges regarding the eventual evolution of any storms.
Current westward expansion of much drier air early this morning will
be replaced by building boundary layer dew points back through the
50s to probably lower 60s through midday and beyond - a trend well
agreed upon by guidance the past 24 hours. While the true surface
warm front may mix toward northern Iowa for a time later today
(exact position TBD), it appears ongoing convection across western
South Dakota will continue to march eastward, probably redeveloping
to some degree as it encounters increasing moisture transport into
the local area. Much of the activity up this way will remain
elevated, but will have to watch where the surface front ends up, as
a low end severe threat for bowing segments could exist south of the
boundary with just enough shear and building instability to around
1800 J/kg.
The next window for more widespread convection still looks to be
tonight with strong low/mid level moisture transport on the nose of
a 40-50 knot jet working north across the area. Robust warm
advection will also help increase instability, with elevated CAPE
values around 2000 J/kg per forecast RAOBs in an increasingly
sheared environment. Given the setup, can't rule out some elevated
hail-producing storms, though higher freezing levels up around 13kft
may mitigate that threat to some degree. In addition, can't totally
rule out some heavy rain threat with the low level warm front likely
to get hung up for a time as convection develops, though with such
strong low level flow developing, have to believe that boundary will
eventually get lifted north before 12Z into central Wisconsin. As
such, while PWAT values do peak around 1.5 inches (2 SD above
normal), heavy rains may end up being rather transient.
Still looking like much of the area gets strongly capped off on
Tuesday, of course provided that the warm front actually does lift
north. That setups up a fairly "clean" warm sector with deeper
mechanical mixing of stronger flow aloft likely to bring both a
windy day (gusts 30-35 knots very much possible) but also a very
warm one, with highs well into the 80s to perhaps even near 90 in a
few spots as 925 mb temps peak at 22-25C. What happens thereafter
later Tuesday night into Wednesday in terms of additional convection
remains heavily in question, though there are some signals for a
linear convective line to work east out of western Minnesota,
perhaps diminishing as it approaches our northern areas given
stronger capping in place. However, approach of a robust negative
tilt shortwave and associated difluence aloft on Wednesday should
lead us toward additional convective development, though just how
all that play out, and how clean the Wednesday environment is,
remains low confidence. However, with increasing low and deep layer
shear profiles, a risk for severe storms will certainly exist.
.LONG TERM...(Thursday through Sunday)
Issued at 300 AM CDT Mon May 15 2017
The active stretch of weather looks to continue through next
weekend, along with a trend toward cooling temperatures, as the
deeper western CONUS trough gradually works east through our region.
As discussed in recent days, much of Thursday continues to look dry,
along with maybe part of Friday as well, with expansive low level
ridging and dry air building south from the northern Plains and
Great Lakes. However, the slow approach of the upper trough and
return to deeper moisture and forcing should bring a few bouts of
rain back to the area later Friday right on through the weekend,
with the overall threat for thunder at this point looking quite low
as all instability remains tucked well to our south. Instead, low
level northerly to northeasterly flow and shallow cool air coupled
with clouds and periods of rain should act to bring temps below
normal, with the distinct possibility that some spots could see
highs only in the 50s a day or two, pending the evolution and timing
of rainfall. Soak in all that warmth the next few days!
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1224 PM CDT Mon May 15 2017
VFR conditions will give way to periods of showers and thunderstorms
this afternoon at both KRST/KLSE. Ceilings and visibility could
drop to MVFR (possibly IFR) in the strongest storms with gusty
erratic winds. For now, will cover thunder threat using TEMPO
groups with the best time estimates from 20-23Z at KRST and from
21-24Z at KLSE, although adjustments will be likely as storms move
across the area. A second round of showers and thunderstorms are
possible later this evening and overnight, but their timing,
coverage, and severity will be highly dependent on what happens
this afternoon. For now, kept TAFs dry later this evening until
better certainty emerges. Winds away from thunderstorms will be
light, generally from the south-southeast through most of the
period.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Lawrence
LONG TERM....Lawrence
AVIATION...Rogers
Hazardous weather outlook, May 15, 9:33 AM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1033 AM CDT Mon May 15 2017
IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-161545-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant-
1033 AM CDT Mon May 15 2017
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and southwest
Wisconsin.
.DAY ONE...Today and Tonight
Strong to severe thunderstorms are expected this afternoon between
2 pm and 6 pm for areas south of Interstate 90. Large hail and
damaging winds will be the primary threats.
A second round of thunderstorms are expected later this evening
and tonight, with the greatest risks being large hail and locally
heavy rainfall. During the evening hours, however, damaging winds
and an isolated tornado cannot be ruled out near a warm front
across northern Iowa into southern Wisconsin. There is still some
uncertainty concerning the timing, placement, and severity of any
thunderstorms later this evening and tonight as details will be
dependent on thunderstorm evolution this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional chances for thunderstorms will exist Tuesday morning
and again Tuesday night through Wednesday evening. A few storms on
Wednesday could pose a risk for severe weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon between 2 pm and 6
pm for areas south of Interstate 90. Spotters could be needed
again later this evening and tonight. Reports of severe weather
are appreciated through tonight.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ079-086>088-WIZ017-029-032>034-041>044-161545-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-
1033 AM CDT Mon May 15 2017
This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.
.DAY ONE...Today and Tonight
A few strong to severe thunderstorms are possible this afternoon
between 2 pm and 6 pm for areas along and north of Interstate 90.
Isolated large hail is the primary threat.
A second round of thunderstorms are expected later this evening
and tonight, with the greatest risks being large hail and locally
heavy rainfall. There is still some uncertainty concerning the
timing, placement, and severity of any thunderstorms later this
evening and tonight as details will be dependent on thunderstorm
evolution this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional chances for thunderstorms will exist Tuesday morning
and again Tuesday night through Wednesday evening. A few storms on
Wednesday could pose a risk for severe weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected this afternoon and evening for
areas along and north of Interstate 90, but severe weather reports
are still appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rogers
In the hours before
Special weather statement, May 15, 11:22 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1222 PM CDT MON MAY 15 2017
MNZ079-086-087-151815-
Wabasha-Olmsted-Dodge-
1222 PM CDT MON MAY 15 2017
...Thunderstorms are moving across parts of southeast Minnesota...
A cluster of thunderstorms, with lightning, heavy rain, and a small
hail risk, was moving across parts of southeast Minnesota, including
communities west and north of the Rochester area.
If you are outdoors early this afternoon, remain alert for
approaching storms and the lightning risk.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Additional stronger storms are expected later in the afternoon that
could produce more widespread severe weather. Be weather aware today.
LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4440 9205 4433 9192
4429 9193 4427 9190 4423 9189 4420 9186
4419 9208 4385 9208 4385 9245 4383 9245
4383 9269 4385 9269 4385 9305
TIME...MOT...LOC 1719Z 239DEG 32KT 4417 9299
SheaSpecial weather statement, May 15, 12:19 PM CST, 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
119 PM CDT MON MAY 15 2017
MNZ079-WIZ032-033-151845-
Wabasha-Buffalo-Trempealeau-
119 PM CDT MON MAY 15 2017
...Thunderstorms crossing into Western Wisconsin...
At 117 PM, radar indicated a line of thunderstorms with heavy rain,
lightning, and small hail over Wabasha County Minnesota. These
storms will be crossing the Mississippi River and into Wisconsin by
2pm.
Pea size hail is possible with these storms. Lightning is also a
risk so move indoors as the storms pass.
If you are on the Mississippi River near and south of Lake
Pepin...move to shore.
LAT...LON 4445 9243 4445 9224 4444 9221 4441 9208
4451 9204 4456 9204 4459 9202 4459 9120
4433 9134 4419 9207 4440 9243
TIME...MOT...LOC 1817Z 247DEG 24KT 4446 9241 4426 9207
SheaEvent by event
8 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.
Lightning, La Crosse
- When
- May 15, 12:30 PM CST
- Where
- La Crosse County, 0.96 mi W of Holmen
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 43.971, -91.269
A fire at a care facility in Holmen was started by a lightning strike. The fire was trapped between the ceiling and roof with the building sustaining substantial water and fire damage. All the residents of the care facility were safely evacuated.
Hail, Juneau
- When
- May 15, 1:37 PM CST
- Where
- Juneau County, 0.69 mi S of Elroy
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.740, -90.270
Hail, Juneau
- When
- May 15, 2:05 PM CST
- Where
- Juneau County, Mauston
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.800, -90.080
Hail, Grant
- When
- May 15, 6:43 PM CST
- Where
- Grant County, 3.77 mi NNW of Brodtville
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.000, -91.050
Thunderstorm Wind, Grant
- When
- May 15, 6:46 PM CST
- Where
- Grant County, 0.51 mi E of Cassville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.720, -90.990
Trees were blown down in Cassville from an estimated 60 mph wind gust.
Thunderstorm Wind, Grant
- When
- May 15, 7:03 PM CST
- Where
- Grant County, 0.86 mi NE of Potosi
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.690, -90.710
An estimated 65 mph wind gust occurred in Potosi. Trees were blown down and windows shattered by the winds. Some of the trees landed on houses and several campers in a campground were also damaged.
Thunderstorm Wind, Grant
- When
- May 15, 7:05 PM CST
- Where
- Grant County, Tennyson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 42.680, -90.680
The roof of a church was damaged in Tennyson.
Thunderstorm Wind, Grant
- When
- May 15, 7:11 PM CST
- Where
- Grant County, 2.57 mi NW of Ellenboro
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 42.810, -90.650
Debris was blown across a highway southeast of Lancaster.
Thunderstorm Wind, Grant
- When
- May 15, 7:20 PM CST
- Where
- Grant County, Cuba City
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.600, -90.430
A wind gust of 68 mph occurred in Cuba City. The roof of a private school was blown off by the winds.
Thunderstorm Wind, Grant
- When
- May 15, 7:22 PM CST
- Where
- Grant County, 2.18 mi ENE of Platteville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 42.736, -90.438
A semitrailer was tipped over in Platteville.
Hail, Grant
- When
- May 15, 7:23 PM CST
- Where
- Grant County, Montfort
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.970, -90.430
Thunderstorm Wind, Grant
- When
- May 15, 7:23 PM CST
- Where
- Grant County, Montfort
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.970, -90.430
An estimated 60 mph wind gust occurred in Montfort.
Thunderstorm Wind, Grant
- When
- May 15, 7:25 PM CST
- Where
- Grant County, 0.51 mi W of Hazel Green
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 42.530, -90.440
An estimated 60 mph wind gust blew down small tree branches in Hazel Green.
Hail, Buffalo
- When
- May 15, 8:45 PM CST
- Where
- Buffalo County, 1.21 mi SE of Fountain City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.120, -91.700
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, May 15, 2017$905,000 · EF0 · 34 events
- Flash Flooding and Hail in Iowa, May 15, 2017$209,000 · 2.5 in hail · 51 events
- Hail and Lightning Strikes in Minnesota, May 15 to 16, 2017$475,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Nebraska, May 15, 2017$75,000 · 1 in hail · 13 events
- Damaging Winds in South Dakota, May 15, 20171 injured · $60,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Texas, May 15, 20172.75 in hail · 39 events
- Lightning Strike in Wisconsin, May 15, 2017$60,000 · 1 event
- Hail and Damaging Winds in Wisconsin, May 15, 2017$14,000 · 2.5 in hail · 18 events
- Strong Wind in Massachusetts, May 15, 2017$23,000 · 6 events
- Damaging Wind in Kansas, May 15, 2017$25,000 · 56 kt wind · 1 event
- Flash Flood and Flood in Minnesota, May 15 to 16, 2017$10,000 · 1.5 in hail · 20 events
- Hail and Damaging Winds in Kansas, May 15, 20172.5 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702166, 691857, 691858, 697263, 697269, 697403, 702238, 697404, 697405, 702234, 697406, 697407, 697408, 697428.